Delayed hypersensitivity reaction to cetirizine suggesting involvement of piperazine ring: a case report

Read full text
Authors: Florence Libon, Juliette Caron, Anne Herman, AF Nikkels
Cited by: 1

Abstract

Antihistamines (AHs) are widely prescribed for allergic conditions and are generally considered safe, with adverse reactions being rare. We report a case highlighting the possible involvement of piperazine ring in a delayed hypersensitivity reaction. A 25-year-old woman with a history of atopic dermatitis progressively developed a maculopapular drug eruption following intake of cetirizine. Patch testing was negative, but oral provocation with cetirizine reproduced the rash, confirming its causal role. Importantly, oral provocation with ciprofloxacin, which also contains a piperazine ring, elicited a similar reaction, supporting that this structural moiety itself was responsible for hypersensitivity. Alternatively, AHs lacking the piperazine ring, such as in bilastine and rupatadine, were well tolerated. This case provides the first direct evidence of delayed hypersensitivity manifesting as a maculopapular drug eruption, probably because of the piperazine ring, with cross-reactivity observed between structurally unrelated drugs. Clinicians should be aware of the potential for structural moiety-driven hypersensitivity to prevent recurrence across different drug classes.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Contact Dermatitis and Allergies Dermatology and Skin Diseases

Publication details

Journal / source
Allergologia et Immunopathologia
Publisher
Codon Publications
Volume
54
Issue
3
Pages
184–187
Publication date
1 May 2026
Language
EN